Papers Drug points

Delayed hypersensitivity due to epidural block with ropivacaine

BMJ 2005; 330 doi: https://doi.org/10.1136/bmj.330.7485.229 (Published 27 January 2005) Cite this as: BMJ 2005;330:229
  1. Masanori Ban (masanoriban{at}k5.dion.ne.jp), chief, dermatology section1,
  2. Masahito Hattori, chief, anaesthesiology section1
  1. 1 Hashima City Hospital, 3-246 Shinseicho, Hashima City 501-6206, Japan
  1. Correspondence to: M Ban

Ropivacaine, introduced in 1995, is an amide-type local anaesthetic. It consists of pure optical S-(-)-isomers and has a low cardiotoxicity. We report delayed hypersensitivity reactions to ropivacaine.

A 74 year old man with postherpetic neuralgia started taking amitriptyline, alprazolam, and loxoprofen and underwent an epidural block with 0.2% ropivacaine hydrochloride without preservatives (48 ml or 96 ml daily). He had no history of allergy to any local anaesthetics. Two weeks later, purpuric rash appeared on his legs, and two days afterwards he developed a widespread blotchy erythema on his trunk and arms (figure). Laboratory examination showed normal white cell and platelet counts and slight eosinophilia (640/mm3). The epidural block and the drugs were stopped, and the eruptions completely resolved within seven days. We did an intradermal test with 0.2% ropivacaine from a plastic ampoule without a rubber stopper. Erythema (maximum size was 23 mmx13 mm) appeared 8-72 hours after the injection. We did the test again and took a specimen for biopsy. Histology showed perivascular infiltrates of lymphocytes and eosinophils in the dermis. Patch testing with amitriptyline, alprazolam, and loxoprofen induced no eruptions, nor did restarting the drugs.


Embedded Image

Embedded Image

Purpuric rash on the leg (left) and back (right)

Eleven cases of delayed-type hypersensitivity reactions have been reported, caused by local injections of amides such as lignocaine, mepivacaine, and prilocaine.15 The symptoms were erythema, papules, vesicles, and swelling, but they did not include purpuric rash. No cases related to an epidural block or ropivacaine have been reported. Ropivacaine may cause allergic reactions characterised by signs such as urticaria, angioneurotic oedema, tachycardia, and vomiting, but delayed hypersensitivity reactions are not referred to in the Physicians' Desk Reference. The manufacturer also has had no similar reports.

Footnotes

  • Contributors MB wrote the paper, searched the literature, and is guarantor. MH accessed the manufacturer and elaborated on the paper.

  • Funding None.

  • Competing interests None declared.

References

  1. 1.
  2. 2.
  3. 3.
  4. 4.
  5. 5.
View Abstract